Tornadoes · United States · Missouri · 2012

EF2 tornado, Exeter to Cassville, Missouri, February 29, 2012

From Exeter to Cassville, this EF2 tornado ran 1.7 miles across Barry County on February 29, 2012, touching down at 12:42 AM CST and reaching 400 yards wide. It killed 1 person and injured 4, and did $575,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
February 29, 2012
Touchdown
12:42 AM CST (06:42 UTC)
Lifted
12:45 AM CST (06:45 UTC)
On the ground
3 minutes
Path length
1.7 miles (2.7 km)
Path width
400 yards (366 m)
Deaths
1
Injuries
4
Property damage
$575,000
County
Barry County
Touchdown point
36.699, -93.918
Lift-off point
36.705, -93.887
Record number
1202290042-01

What the Weather Service recorded

A strong system moved across the Midwest and brought a round of severe storms to the Ozarks late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds along with several deadly and destructive tornadoes.

An EF-2 rated tornado with a maximum wind speed of 120 mph tracked across northwestern portions of the city of Cassville. The tornado destroyed four mobile homes and one frame home. Another frame home was significantly damaged. This tornado also flipped over a tractor trailer as it crossed Highway 37. The tornado killed one person in a mobile home. There were four other injuries.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
70MMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

23 minutes of warning. NWS SGF issued a tornado warning for this county at 06:19 UTC, 23 minutes before the tornado touched down, in force until 07:15 UTC.

The county was under a tornado watch, issued at 04:30 UTC and running to 08:22 UTC.

Issued (UTC)ExpiredProductOffice
04:30 UTC08:22 UTCTornado WatchSGF
06:19 UTC07:15 UTCTornado WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Feb 28, 8:52 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 28, 8:52 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST TUE FEB 28 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 845 PM CST TUE FEB 28 2012/

A NEARLY SOLID LINE OF STRONG TO SEVERE CONVECTION HAD EVOLVED
FROM CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA AT MID EVENING
WHERE A PACIFIC COLD FRONT HAD CAUGHT UP WITH THE DRY LINE.

EXPECT THESE STORMS TO CONTINUE TO CONGEAL INTO A SQUALL LINE AND
SURGE RAPIDLY EAST ACROSS EASTERN KANSAS THE NEXT FEW HOURS THEN
ACROSS THE MISSOURI OZARKS OVERNIGHT. CONVECTIVE INHIBITION THAT
IS IN PLACE WILL ERODE WITH TIME AS THE AIR MASS CONTINUES TO
MOISTEN AND DESTABILIZE. THE STRENGTH OF LOW LEVEL SHEAR AND
PROGGED LOW LEVEL CAPE WILL BE SUPPORTIVE OF A FEW MESO-VORTICIES
AND BRIEF SPIN UP TORNADOES ALONG THE SQUALL LINE. HOWEVER
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARD. WILL
HAVE TO ALSO MONITOR FOR A FEW DISCRETE SUPERCELLS AS WELL...BUT
NOT EXPECTING THIS TO BE THE PRIMARY CONVECTIVE MODE.

THESE STORMS WILL REACH EXTREME SOUTHEAST KANSAS AROUND OR A
LITTLE AFTER 11 PM...AND ENTER FAR SOUTHWEST MISSOURI AROUND
MIDNIGHT.

THE POTENTIAL FOR SEVERE WEATHER SHOULD BE CLOSELY MONITORED BEING
THAT THE STORMS WILL BE MOVING RAPIDLY AND OCCURRING DURING THE
OVERNIGHT HOURS.

FOSTER

&&

.DISCUSSION...

AN ACTIVE PERIOD OF CONVECTIVE WEATHER IS EXPECTED ACROSS THE
MISSOURI OZARKS AND SOUTHEASTERN KANSAS THIS EVENING THROUGH THE
OVERNIGHT HOURS. A WARM FRONT THAT IS CURRENTLY LIFTING ACROSS
SOUTHERN MISSOURI AND EASTERN KANSAS IS SPARKING AN AREA OF
SHOWERS AND THUNDERSTORMS ACROSS EASTERN KANSAS AND FAR WESTERN
MISSOURI. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS SOUTHERN MISSOURI ALONG THE
ADVANCING WARM FRONT.

AS THIS FRONT PUSHES NORTHWARD DURING THE AFTERNOON AND EVENING
HOURS...A WARM AND MOIST SURFACE AIR MASS WILL PUSH INTO THE AREA
BEHIND THE WARM FRONT. A COLD FRONT WILL ADVANCE INTO THE AREA
AFTER DARK...PROVIDING AMPLE LIFT FOR CONVECTION IN THE
WARM...MOIST AIRMASS. THIS CONVECTION WILL ADVANCE FROM WEST TO
EAST ACROSS THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS.
MODEL SOLUTIONS SUGGEST A LIKELIHOOD OF MIXED LAYER CAPE VALUES
RANGING FROM A FEW HUNDRED JOULES TO UPWARDS OF 1000 JOULES.
MUCAPE VALUES ARE EXPECTED TO RANGE FROM 750 JOULES TO UPWARDS OF
1500 JOULES. COUPLING THIS POTENTIAL INSTABILITY WITH EFFECTIVE
BULK SHEAR VALUES OF NEAR 40 KT EXPECTED ACROSS THE
AREA...ORGANIZED SEVERE THUNDERSTORMS WILL BE A SIGNIFICANT
CONCERN. THE PRIMARY STORM MODE IS EXPECTED TO BE LINEAR WITH
STRONG DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS.
HOWEVER...STRONG LOW LEVEL INSTABILITY COUPLED WITH AVAILABLE WIND
SHEAR WILL SUPPORT THE POTENTIAL FOR EMBEDDED MESOVORTICES AND A
FEW RESULTANT TORNADOES. ANY STORMS THAT CAN FORM OUT AHEAD OF THE
MAIN LINE MAY BE SUPERCELLS...AND MAY THEREFORE BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. IN SHORT...ALL MODES OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING A FEW TORNADOES.

THE COLD FRONT WILL ADVANCE TO THE EAST QUICKLY...WITH SURFACE
RIDING MOVING INTO THE AREA FOR WEDNESDAY. CLEARING SKIES WILL
ALLOW AMPLE SUNSHINE...PUSHING AFTERNOON HIGH TEMPERATURES INTO
THE 60S...WITH 70S EXPECTED BY THURSDAY. COUPLE THESE INCREASED
TEMPERATURES WITH DRYING CONDITIONS AND GUSTY WINDS...FIRE
WEATHER WILL BE A CONCERN ON WEDNESDAY AND THURSDAY. ANOTHER
SURFACE LOW IS EXPECTED TO FORM TO THE WEST AND PUSH INTO THE
AREA ON FRIDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. A COLD FRONT WILL PASS THROUGH THE
AREA WITH THIS SYSTEM...COOLING AFTERNOON HIGH TEMPERATURES INTO
THE 50S FOR THE WEEKEND AS HIGH PRESSURE TAKES CONTROL OF OF THE
REGION. THERE MAY BE AN OUTSIDE CHANCE FOR SOME PRECIPITATION ON
SUNDAY WITH A PASSING UPPER LEVEL SHORTWAVE...BUT OTHER THAN THAT
THE HIGH PRESSURE REGIME IS EXPECTED TO PERSIST INTO EARLY NEXT
WEEK.

KARDELL

&&

.AVIATION...

FOR TEH 00Z TAFS...INCREASING LOW LEVEL MOISTURE HAS ALLOWED MVFR
CEILINGS TO STREAM NORTH ACROSS THE OZARKS REGION EARLY THIS
EVENING. THIS IS OCCURRING IN ADVANCE OF A STRONG STORM SYSTEM NOW
OVER CENTRAL KANSAS. AS THIS SYSTEM AND ITS COLD FRONT MOVE
THROUGH THE REGION...LIKELY AROUND AND AFTER 04Z...FLIGHT
CONDITIONS WILL DETERIORATE AS THUNDERSTORMS TRAVERS THE AREA.
WHERE STORMS AFFECT AREA TERMINALS...BRIEF PERIODS OF IFR CAN BE
EXPECTED THOUGH TIMING...DURATION AND IMPACTS ARE CURRENTLY
UNCERTAIN...OTHERWISE CONTINUED MVFR FLIGHT CONDITIONS WILL
PREVAIL. THE SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION FAIRLY
QUICKLY WITH IMPROVING CONDITIONS AND CLEARING OCCURRING AFTER
09/10Z. LOW LEVEL WIND SHEAR IS A CONCERN WITH NEAR 50KTS OF SHEAR
NOTED AT 2KFT.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 29, 12:39 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CST WED FEB 29 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1239 AM CST WED FEB 29 2012

...SEVERE THUNDERSTORMS WILL RACE THROUGH THE MISSOURI OZARKS
THROUGH 5 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

 A BROKEN LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING
 DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE SIZE OF
 GOLF BALLS AND SEVERAL REPORTS OF DAMAGING TORNADOES WILL MOVE
 EAST ACROSS THE MISSOURI OZARKS THROUGH 5 AM. ALL AREAS ALONG AND
 SOUTHEAST OF A LINE FROM THE LAKE OF THE OZARKS...TO
 SPRINGFIELD...TO PINEVILLE WILL BE PRONE TO OBSERVING SEVERE
 WEATHER AS THE LINE OF STORMS MOVES THROUGH THE REGION. THIS IS
 A DANGEROUS SITUATION WITH MULTIPLE REPORTS OF WIND DAMAGE
 RECEIVED ACROSS THE REGION.

 BEHIND THIS LINE OF THUNDERSTORMS...WEST WINDS WILL OCCASIONALLY
 GUST TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS ARE EXPECTED
  ON WEDNESDAY...RESULTING IN AN ELEVATED FIRE WEATHER RISK.

  THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS THE NEXT STORM
  SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED IN THE NEXT THREE HOURS FOR
AREAS ALONG AND EAST OF A LINE FROM THE LAKE OF THE OZARKS...TO
SPRINGFIELD...TO PINEVILLE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Feb 29, 12:17 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND DMG     5 S STOCKTON            37.63N 93.80W
02/28/2012                   CEDAR              MO   EMERGENCY MNGR

            THREE AIRPORT HANGERS DAMAGED, ALSO DAMAGE TO POWERLINES
            REPORTED.

&&

JCOLUCCI
Local storm report, Feb 29, 12:26 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     AURORA                  36.97N 93.72W
02/29/2012  E60 MPH          LAWRENCE           MO   PUBLIC

&&

MGRIFFIN
Local storm report, Feb 29, 12:28 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TORNADO          2 SW LEBANON            37.66N 92.69W
02/29/2012                   LACLEDE            MO   TRAINED SPOTTER

&&

JCOLUCCI
Local storm report, Feb 29, 12:30 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             LEBANON                 37.68N 92.66W
02/29/2012  E1.75 INCH       LACLEDE            MO   PUBLIC

&&

MGRIFFIN
Special weather statement, Feb 29, 12:33 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CST WED FEB 29 2012

MOZ056>058-069-070-081-290700-
CAMDEN MO-LACLEDE MO-MARIES MO-MILLER MO-MORGAN MO-PULASKI MO-
1233 AM CST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN...EASTERN
MORGAN...MARIES...MILLER...NORTHWESTERN LACLEDE AND NORTHWESTERN
PULASKI COUNTIES UNTIL 100 AM CST...

AT 1228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF BARNETT TO 4 MILES SOUTHWEST OF ELDRIDGE...MOVING EAST AT 65 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BELLE...CAMDENTON...ELDON...IBERIA...LAKE
OZARK...LAKELAND...OSAGE BEACH...VIENNA...VILLAGE OF FOUR SEASONS AND
VILLAGE OF THE FOUR SEASONS.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3844 9262 3843 9241 3834 9240 3833 9226
      3834 9220 3830 9218 3830 9165 3813 9163
      3779 9282 3859 9283
TIME...MOT...LOC 0633Z 263DEG 57KT 3859 9272 3781 9272

HATCH
Local storm report, Feb 29, 12:35 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     1 E REPUBLIC            37.12N 93.46W
02/29/2012  E65 MPH          GREENE             MO   NWS EMPLOYEE

&&

JCOLUCCI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

6.7 hours before the tornado, 24 km from the path. February 29, 2012.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 75 joules per kilogram, CIN -196, lifted condensation level 595 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 482 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-196 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

5.3 hours after it, 24 km from the path. February 29, 2012.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90819, lifted condensation level 2181 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -103 square meters per square second, 0 to 6 km bulk shear 98 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90819 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
98 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Monett (HFJ), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
04:55 UTC64.457.2180° 26 kt341004.1
05:15 UTC64.459190° 33 kt391003
05:35 UTC64.459190° 31 kt391002.7
05:55 UTC66.259190° 31 kt431003
06:15 UTC66.259210° 29 kt401003.7VCTS
06:35 UTC5050240° 22 kt411007.1TSRA
06:55 UTC51.844.6250° 13 kt191007.5VCTS
07:15 UTC53.642.8240° 13 kt171007.8
07:35 UTC53.642.8230° 8 kt1008.1
07:55 UTC53.641230° 8 kt1008.5
08:15 UTC53.639.2250° 8 kt1008.5
08:35 UTC53.637.4230° 8 kt1008.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the touchdown began at 06:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
06:15 UTCTSTM WND DMGPinevilleMcdonald, MOMCDONALD COUNTY NEWSPAPER REPORTED LARGE LIMBS FELL DOWN ON POWER LINES WHICH BROUGHT DOWN POWER LINES ACROSS THE COUNTY CAUSING POWER OUTAGES.
06:24 UTCTSTM WND GST 60AuroraLawrence, MO
06:25 UTCTSTM WND GST 651 E RepublicGreene, MO
06:30 UTCHAIL 0.88RepublicGreene, MO
06:33 UTCTSTM WND GST 65RepublicGreene, MOREPORTED BY OFF DUTY NWS METEOROLOGIST
06:40 UTCTSTM WND DMG2 Nnw CassvilleBarry, MOTREE DOWN...TRAILER ROLLED AND DAMAGED TO HOUSES OFF HWY 37 JUST NORTH OF CASSVILLE...POSSIBLE TORNADO
06:42 UTCTORNADO2 Wnw CassvilleBarry, MO*** 1 FATAL, 4 INJ *** AN EF-2 RATED TORNADO WITH A MAXIMUM WIND SPEED OF 120 MPH TRACKED 1.7 MILES ACROSS THE NORTHWESTERN PORTIONS OF THE CITY OF CASSVILLE. THE TORNADO DESTROYED 4 MOBILE HOMES AND 1 FRAMED HOME. ANOTH
07:13 UTCTORNADO1 Wsw Kimberling CityStone, MO*** 35 INJ *** AN EF-2 TORNADO TRACKED FROM FROM NEAR KIMBERLING CITY NEAR JOE BALD ROAD TO 2 MILES ESE OF KISSEE MILLS IN TANEY COUNTY. ESTIMATED MAX WIND SPEEDS OF 120 TO 130 MPH. MAX PATH WIDTH OF 400 YARDS. PATH LENG
07:20 UTCTSTM WND DMG5 Nw Kimberling CityStone, MOMULTIPLE LIMBS OF 4 TO 5 INCHES DOWN.
07:20 UTCNON-TSTM WND DMG5 Nw Kimberling CityStone, MOMULTIPLE LIMBS OF 4 TO 5 INCHES IN DIAMETER DOWN.
07:23 UTCTORNADOBransonTaney, MOMULTIPLE TREES REPORTED DOWN. GAS STATION REPORTED DAMAGED. MULTIPLE SERVICE POLES REPORTED DOWN.
07:24 UTCTORNADOBransonTaney, MOCAPRI MOTOR INN DAMAGED. WALL OF RESTAURANT DOWN. SIGN DOWN. HIGHWWAY PATROL REPORTS POWERLINES DOWN ACROSS HIGHWAY.
07:29 UTCTORNADOKimberling CityStone, MOFIVE HOMES DAMAGED IN THE JOE BALD AREA.
07:30 UTCTSTM WND DMGBransonTaney, MOROOF BLOWN OFF GAS STATION DOWNTOWN BRANSON POSSIBLE TORNADO DAMAGE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of February 29, 2012

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 2912:18 AM CSTEF1Laclede, MO11.01505$750,000
February 2912:22 AM CSTEF1Laclede, MO0.375$500,000
February 291:06 AM CSTEF1Phelps, MO18.075
February 291:13 AM CSTEF2Stone, MO24.340047$21 million
February 292:55 AM CSTEF2Madison, MO31.98001$100,000
February 293:34 AM CSTEF2Bollinger, MO7.7120$170,000
February 293:47 AM CSTEF2Cape Girardeau, MO to IL31.93001$350,000
February 294:00 AM CSTEF3Stoddard, MO20.07001$150,000
February 294:24 AM CSTEF1Scott, MO15.775$250,000
February 294:26 AM CSTEF2Williamson, IL14.9300$100,000
February 294:51 AM CSTEF4Harrisburg–Ridgway tornado, IL26.13258108$3.0 million
February 295:00 AM CSTEF2Pulaski, IL to KY22.71505$250,000
February 295:35 AM CSTEF2Massac, IL2.4150$50,000
February 295:57 AM CSTEF1Henderson, KY1.31502$80,000
February 296:03 AM CSTEF1Warrick, IN2.4150$250,000
February 296:40 AM CSTEF0Hopkins, KY0.530$10,000
February 298:45 AM CSTEF1Muhlenberg, KY0.130$30,000
February 298:45 AM CSTEF2Muhlenberg, KY5.52001$100,000
February 299:55 AM ESTEF2Hardin, KY5.0250$200,000
February 299:42 AM CSTEF2Grayson, KY2.02001$50,000
February 2911:05 AM ESTEF2Larue, KY2.5200$200,000
February 2911:12 AM ESTEF2Larue, KY0.9100$20,000
February 291:42 PM ESTEF2Morgan, KY6.3400$100,000
February 2912:47 PM CSTEF1Metcalfe, KY1.0150$10,000
February 291:22 PM CSTEF2Russell, KY7.2150$210,000
February 292:53 PM ESTEF1Pulaski, KY1.560$50,000
February 293:46 PM CSTEF1DeKalb, TN14.83001$700,000
February 294:02 PM CSTEF0White, TN2.250$10,000
February 294:30 PM CSTEF2Cumberland, TN11.11,00027$1.0 million
February 297:30 PM ESTEF0Blount, TN0.8100$25,000
February 2912:32 AM ESTEF0Washington, VA0.670$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.